Thunderstorm Wind, Kent
- When
- September 20, 7:39 PM EST
- Where
- Kent County, 1.47 mi SSW of Bowen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.860, -85.640
Several reports of trees and wires down in Kent County.
Isolated thunderstorms brought strong winds and isolated power outages to parts of West Michigan on September 21.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Isolated thunderstorms brought strong winds and isolated power outages to parts of West Michigan on September 21.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 20, 7:02 PM EST, 37 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Rapids MI Issued by National Weather Service Detroit/Pontiac MI 802 PM EDT Sat Sep 20 2025 .KEY MESSAGES... - Scattered showers and Storms this evening into Sunday morning - Showers and Storms Sunday afternoon, some could be strong to severe - Continued chances for showers and storms through at least midweek && .DISCUSSION... Issued at 340 PM EDT Sat Sep 20 2025 - Scattered showers and Storms this evening into Sunday morning As the saying goes, drought begets drought, until it begets flood. While we are not expecting flooding, a period of tumultuous weather is ahead. A positively tilted upper level ridge will be advected to the East as a deepening trough drives through the upper Midwest and into the Great Lakes. As that trough pushes east, it will bring scattered showers this evening and overnight into Sunday morning. There remains enough instability for isolated storms this afternoon and evening, though that threat will be mainly along the lakeshore. Scattered showers will continue early Sunday morning. The best areas of rainfall will be along and West of US 131 with streaks of 1 to 1.5 inches possible. East of US 131 precipitation this evening into tomorrow becomes sparser, however a quarter of an inch rainfall to the US 127 corridor is possible. - Showers and Storms Sunday afternoon, some could be strong to severe There will be a flow shift from the current southeasterly winds tomorrow. Winds will shift to the southwest by tomorrow afternoon. That flow will bring in unstable air that will coincide with halfway decent shear through the mid-levels. While the LLJ is not overly strong, it should be strong enough to sustain storm development. The above features along with potentially 7 to 8 C/km Lapse Rates and upwards of 1500 J/KG of CAPE will create an environment for storms tomorrow afternoon. While the best shear should move fairly quickly to the east, there is a window Sunday afternoon into early evening for strong to possibly severe storms. Due to this SPC has most of Lower Michigan in a marginal risk for tomorrow. While scattered storms will be possible across southwest Michigan, the best chance will be south of the I 96 corridor, especially along the I 94 corridor. - Continued chances for showers and storms through at least midweek A positively tilted low should continue to move along the Canadian border through the first half of the week. This will bring a ribbon of moisture that will stretch across Michigan bringing periods of showers, along with cooler temperatures through midweek. Best chances for precipitation will be through southern Lower Michigan. Models begin to diverge mid week on passage of the low. EC keeps it to the south, with the GFS bringing it further north. Some Ensemble runs of the EC bringing it further north, so a chance for showers and storms will be possible Thursday into Friday. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 754 PM EDT Sat Sep 20 2025 Scattered showers and thunderstorms spreading across terminals early this evening may bring reductions in CIGS and VSBYs down to MVFR and possibly IFR at times from heavy rain. Thunderstorm activity should wane into tonight, but isolated to scattered showers likely to linger across majority of terminals through much of the night with the nearby warm front. Outside of shower activity tonight, ceilings will be predominately VFR at around 5-7kft and winds out of the east to southeast to 10 knots or less. Increasing coverage of showers and thunderstorms redevelop after 12Z tomorrow morning. && .MARINE... Issued at 340 PM EDT Sat Sep 20 2025 Scattered thunderstorms are expected over Lake Michigan through this evening. Some could produce small hail and wind shifts with gusts over 30 knots. An isolated thunderstorm over the lake also cannot be ruled out on Sunday. Waves outside of thunderstorms are expected to be around 1 to 3 feet Sunday and Monday with generally south/southwest winds. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...Ceru AVIATION...CAS MARINE...CAS/Thomas
Hazardous Weather Outlook National Weather Service Grand Rapids MI Issued by National Weather Service Detroit/Pontiac MI 425 PM EDT Sat Sep 20 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 425 PM EDT Sat Sep 20 2025 This hazardous weather outlook is for southwest Lower Michigan. .DAY ONE...Tonight There is a chance for thunderstorms tonight but severe intensity is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms are possible Sunday through Tuesday. There is a marginal risk for severe storms Sunday afternoon and evening with localized wind gusts up to 60 mph as the main hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-210800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 425 PM EDT Sat Sep 20 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...Tonight There is a chance for thunderstorms tonight. Severe intensity is not expected, however a localized gust around 35 knots is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms are possible Sunday through Tuesday. There is a marginal risk for severe storms Sunday afternoon and evening with localized wind gusts in excess of 34 knots as the main hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
812 PM EDT Sat Sep 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Non-Tstm Wnd Gst 2 S Holland 42.75N 86.10W
09/20/2025 M53 MPH Allegan MI ASOS
ASOS station KBIV W Mich Regional Arpt.
&&Preliminary Local Storm Report
National Weather Service Grand Rapids MI
822 PM EDT Sat Sep 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Gst 1 SW Zeeland 42.81N 86.02W
09/20/2025 M57 MPH Ottawa MI Trained Spotter
&&
NJJPreliminary Local Storm Report
National Weather Service Grand Rapids MI
827 PM EDT Sat Sep 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM Tstm Wnd Gst 1 S Hudsonville 42.85N 85.86W
09/20/2025 M42 MPH Ottawa MI Mesonet
Mesonet station MC156 I-196 Mile Marker
62.3.
&&
NJJPreliminary Local Storm Report
National Weather Service Grand Rapids MI
834 PM EDT Sat Sep 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Tstm Wnd Gst 2 S Holland 42.75N 86.10W
09/20/2025 M53 MPH Allegan MI ASOS
ASOS station KBIV W Mich Regional Arpt.
0819 PM Tstm Wnd Gst 2 SSW Holland 42.75N 86.12W
09/20/2025 M43 MPH Allegan MI Mesonet
Mesonet station MC097 US-31 Mile Marker 47.0
Holland.
&&Special Weather Statement
National Weather Service Grand Rapids MI
836 PM EDT Sat Sep 20 2025
MIZ050-056-057-210100-
Muskegon MI-Ottawa MI-Kent MI-
836 PM EDT Sat Sep 20 2025
...Strong thunderstorms will impact portions of northwestern Kent,
northeastern Ottawa and southeastern Muskegon Counties through 900 PM
EDT...
At 836 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coopersville to near Grandville. Movement
was north at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Rapids... Wyoming... Kentwood...
Walker... East Grand Rapids... Rockford...
Coopersville... Sparta... Ravenna...
Cedar Springs... Conklin... Wright...
Kent City... Sand Lake... Casnovia...
Moorland... Crockery Lake... Belmont...
Comstock Park... Slocum...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 4329 8599 4329 8544 4292 8556 4294 8579
4310 8602
TIME...MOT...LOC 0036Z 194DEG 38KT 4309 8591 4292 8573
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CASPreliminary Local Storm Report
National Weather Service Grand Rapids MI
838 PM EDT Sat Sep 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM Hail 1 S Allendale 42.97N 85.95W
09/20/2025 U0.50 Inch Ottawa MI Public
&&The Grand Rapids radar (KGRR), 9 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several reports of trees and wires down in Kent County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295411.